Anxiety Community
Anxiety caused by taking Minocycline resulting in chemical imbalance an...
About This Community:

A community of people with Anxiety offering support through your health journey. Ask a question, join a conversation, share experiences: sleeping, mood swings, panic attacks, and disorders.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Anxiety caused by taking Minocycline resulting in chemical imbalance and insomnia

I was prescribed Minocycline for acne by my dermatologist.  I started to experience small little thoughts that caused a slight bit of anxiety after taking it for two weeks.  From there it just climaxed to the point where every night was spent in a state of extreme anxiety where I was lucky to get any sleep at all.  It got to the point where it didn't just happen at night, but it was 4-5 times a day.  It was noticeable enough that everyone around me in school took notice of my depression.  I was ready to check myself into the mental hospital because it was so bad.  I've always been a relatively happy person.  I have never really had problems with anxiety attacks before, but on 3 different rare occasions in my life, I have experienced panic attacks.  When I finally figured out the Minocylcine was causing it, I had been taking it for 2 months.  I have since then been off of it for almost 3 months now.  The anxiety attacks quieted for the 2 weeks I stopped taking it, but since then, they've been making a comeback.  It's been almost 3 months now, and  the anxiety attacks are once again getting worse.  I know that it must be due to a chemical imbalance, but I know that if I take a medication for it, it would have a greater chance at making it worse than better due to the fact that I am extremely hypersensitive to everything and always have been.  I know there's no reason to freak out, but since it is chemical, there's not much I can do rather than suppress it (which only makes it worse).  I've tried b, e, and c vitamin supplements, but it doesn't seem to have much effect.  I can't sleep in my bed because my subconsciousness has basically trained itself  to go "bad things happen in this place" and the anxiety creeps up on me and I can feel it.  If I don't keep myself busy by writing or doing something creative till I'm exhausted, it consumes me for the next 2-3 hours.  And now that it's winter, the seasonal depression doesn't help.  I don't know how to handle them anymore.  Any helpful suggestions?
6 Comments Post a Comment
Blank
Avatar_m_tn
Don't know if this will solve it, but antibiotics kill off your beneficial flora that lives in your intestinal tract, allowing other infections to occur.  Some of these flora also manufacture B vitamins, essential for mood balance.  You might try taking a good probiotic from the refrigerated section of your local health food store to replenish what the antibiotic has killed off.
Blank
480448_tn?1426952138
Sounds a lot like you're experiencing residual anxiety, simply reactionary...after enduring such terrible symptoms.  That's a pretty common thing.  A person will experience anxiety or panic that is directly caused by an identifiable source (medication, illicit drug, etc)....but unfortunately, the anxiety hangs around, even long after the source has been identified and removed from the situation.

That's because we kind of become conditioned...it's "fearing the fear" basically.  I think it would be reasonable to perhaps try some therapy, to learn how to stop that anxiety reaction.  I honestly wouldn't think a medication approach would be indicated at this point..I would personally recommend trying a therapy approach first and go from there.  The decision to use meds as part of a treatment plan for anxiety is a very individual one...you will get a lot of varying input on that.  If you're already very sensitive to meds...that's another reason to try other approaches first.

Because this is fairly new, and you've recognized that it was caused by the medication, and you have no history of chronic anxiety...I would start with some therapy...and see how that goes.

Let us know how you're doing...good luck!
Blank
Avatar_m_tn
I have been going through something very similar. I was prescribed Minocycline (a very evil drug) for my cystic acne back in November. Within just a couple days something terrible happened...and it happened so quick. Something just clicked...and then all of the sudden I started to have the most awful thoughts that I have ever had in my entire life. And these thoughts aren't thoughts that I've had before. It's not like I've had them before & the Minocycline is just making them worse...they are terrible, sickening thoughts that literally came out of nowhere. I cried hysterically countless times a day. When I first started taking them, I was also taking birth control at the same time. And when the terrible thoughts & severe depression started, I blamed it on the BC and stopped taking it immediately. However, 2 weeks later, the depression, awful sick feeling, and depression were still extremely strong so I knew it wasn't the BC. I just kept hoping & praying that the BC would leave my system completely and I would feel like myself again, but that did not happen. The depression was taking over my life. I didn't get out of bed any earlier than noon for 3 weeks and was afraid to do anything on my own. I would even have my boyfriend (of 8 years) stay upstairs with me while I was showering and using the bathroom. I was terrified to be alone with my thoughts. My appetite was nonexistent...I lost 10 pounds in 2 weeks. I had awful stomach pains and everything that I ate made me nauseous. And also, while all of these terrible things were going on in my head for 3 weeks, my skin was also unbelievably dry and itchy...from head to toe. The very bottoms of my feet & palms would itch for hours. My back would itch so bad...and when I would itch it, my whole back would turn bright red and I had welts from scratching it before my skin was so sensitive. I really just thought that I was so dry and itchy because the weather was changing. For 3 weeks I never thought that the Minocycline had anything to do with what was happening to me. I was so desperate for my skin to clear up that it had never even occurred to me that I was severely allergic to the Minocycline. Until, I went to stay with my mom for the weekend because the depression was too much for me to handle. I needed to see her. I expalined everything and she saw my skin and how badly I was itching. She's a nurse & said "oh my God, you're allergic to this stuff!!!!" And she flushed it all down the toilet immediately. I had no idea. Those 3 weeks were a living hell. And after that, the thoughts subsided for just a couple days, if that. It is now almost February and the thoughts will not leave. Minocycline, that awful, life ruining poison, has destroyed my happiness. I have so many amazing things happening in my life right now but this drug has done something so terrible to my mind & emotions. I would do anything to feel like myself again. I just want to feel how I did back in the beginning of November before I ever took that first mind-altering poison. How do I make it all stop? Please......
Blank
Avatar_f_tn
Thank you so much for posting y'all. I just got on Minocycline about a week ago and I feel like I've gone crazy and when I went to my doctor he acted like I needed to go to the loony bin or something. Been having the same exact symptoms...depression/suicidal thoughts, anxiety, panic, etc. I've just been laying around the house for 5 days now and that's all I wanna do because I'm scared to go anywhere and enjoy life. I figured sleeping is the only way to stop my thought process. I've even tried being spiritual and nothing is working. But I'm definitely gonna stop taking these meds because living a happy positive life is more important to me then my skin being perfect.
Blank
Avatar_f_tn
I am so glad you have posted this information... my daughter has been on this medication for 3 weeks and is hallucinating. It started right after she started taking this and is getting increasingly worse. I have an appointment with a psychiatrist tomorrow. I am so relieved that her issues are probably related to this drug. Thank you!!!!
Blank
Avatar_f_tn
I am so glad you have posted this information... my daughter has been on this medication for 3 weeks and is hallucinating. It started right after she started taking this and is getting increasingly worse. I have an appointment with a psychiatrist tomorrow. I am so relieved that her issues are probably related to this drug. Thank you!!!!
Blank
Post a Comment
To
Recent Activity
1174869_tn?1333665348
Blank
Mood Tracker: August 21, 2015
31 mins ago by char1234vass
1174869_tn?1333665348
Blank
Mood Tracker: August 21, 2015
32 mins ago by char1234vass
1174869_tn?1333665348
Blank
Mood Tracker: August 21, 2015
33 mins ago by char1234vass
Blank
Anxiety Tracker
Track Anxiety Symptoms
Start Tracking Now
Top Anxiety Answerers
Avatar_m_tn
Blank
Paxiled
Arlington, VA
Avatar_m_tn
Blank
cj29
GA
Avatar_m_tn
Blank
anxiety860
Avatar_m_tn
Blank
LRon
MI
358304_tn?1409713092
Blank
cnote
na, MO
Avatar_f_tn
Blank
sunny1018
Greencastle, PA
Anxiety Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
Marathon Running Done Over Many Yea...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
233488_tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
748543_tn?1371753642
Blank
TMJ/TMJ The Connection Between Teet...
Jan 27 by Hamidreza Nassery , DMD, FICOI, FAGDBlank
Top Anxiety Answerers
Avatar_m_tn
Blank
Paxiled
Arlington, VA
Avatar_m_tn
Blank
cj29
GA
Avatar_m_tn
Blank
anxiety860
Avatar_m_tn
Blank
LRon
MI
358304_tn?1409713092
Blank
cnote
na, MO
Avatar_f_tn
Blank
sunny1018
Greencastle, PA